Morning drug-taking helps to reduce insomnia

Organisation: Position: Deadline Date: Location:

Italian doctors say that sleeplessness after taking the integrase inhibitor dolutegravir occurred much less often when their patients took their dose of the drug in the morning. Insomnia has been reported as a common side-effect of dolutegravir, affecting at least one in a hundred people who take the drug as part of an antiretroviral combination. Nausea, diarrhoea and headache are reported much more frequently than insomnia, but for those who experience it, insomnia can affect quality of life.

Several recently presented studies have shown that neuropsychiatric side-effects – especially insomnia – appear to be common in people taking dolutegravir. A study which looked at side-effects in people who started integrase inhibitor-based treatment in Germany found that neuropsychiatric side-effects that were serious enough to lead to discontinuation of dolutegravir were more common in people aged 60 and over, in women, and in people who took dolutegravir in combination with abacavir.

Italian researchers report in a letter that in three-quarters of cases, patients reporting insomnia after starting treatment with dolutegravir found that the problem stopped when they switched from evening dosing to morning dosing.

The Italian researchers, treating patients at clinics in northern Italy and Rome, have initiated 1,502 patients on dolutegravir since June 2014. Of these, 3.5% (52 patients) reported insomnia or sleep disorders. Insomnia was more common in women and in older patients but was not associated with abacavir use in this patient population.

After switching to morning dosing, insomnia went away in three-quarters of patients but remained a problem for 13 out of 52 (25%) and eight patients eventually discontinued the drug as a result. In four of the eight patients who discontinued treatment, additional adverse events such as agitation, dyspepsia or reduced libido contributed to the decision to discontinue dolutegravir.

The switch to morning dosing did not give rise to any new side-effects in most patients although three reported some anxiety or irritability after the switch.

Switching to morning dosing may raise issues for some people who need to take dolutegravir with food. Food increases blood levels of dolutegravir, so taking the drug with food is recommended for anyone who has resistance to an integrase inhibitor. The higher the fat content of the meal, the greater the increase in drug levels.

People taking dolutegravir need to avoid taking the drug at the same time of day as magnesium or aluminium-based antacids, iron or calcium supplements or multivitamins. Prescribing guidance recommends that dolutegravir should be taken two hours before or six hours after taking these agents.

Abstract
(Subscription needed)

Aidsmap material
HIV Medicine abstract (subscription needed)


Receive Medical Brief's free weekly e-newsletter



Related Posts

Thank you for subscribing to MedicalBrief


MedicalBrief is Africa’s premier medical news and research weekly newsletter. MedicalBrief is published every Thursday and delivered free of charge by email to over 33 000 health professionals.

Please consider completing the form below. The information you supply is optional and will only be used to compile a demographic profile of our subscribers. Your personal details will never be shared with a third party.


Thank you for taking the time to complete the form.